Tornadoes · United States · Nebraska · 2007

EF0 tornado, Ogallala, Nebraska, March 24, 2007

This EF0 tornado ran 0.1 miles across Keith County on March 24, 2007, touching down at 5:35 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 24, 2007
Touchdown
5:35 PM MDT (23:35 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Keith County
Touchdown point
41.140, -101.706
Lift-off point
41.140, -101.706
Record number
0703241735-02

What the Weather Service recorded

An early spring storm brought severe thunderstorms to Western and North Central Nebraska during the evening hours on March 24th.

Public reported a tornado with a brief touchdown one mile northeast of Ogallala.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS LBF issued a tornado warning for this county at 23:24 UTC, 11 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
23:24 UTC00:00 UTCTornado WarningLBF
02:02 UTC02:43 UTCTornado WatchLBF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Mar 24, 2:05 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 2:05 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT MAR 24 2007

...FORECAST CHALLENGE IS THUNDERSTORM/SEVERE POTENTIAL TONIGHT AND
THEN PRECIP CHANCES MIDWEEK NEXT WEEK...

.SYNOPSIS...
19Z SFC ANALYSIS INDICATING A DEEPENING SFC LOW OVR SERN
COLORADO...WITH A WARM FRONT EXTENDING NEWD TO KLBF...TO JUST NORTH
OF KODX...TO NORTH OF KOMA. WINDS SOUTH OF THIS FEATURE HAVE MADE AN
ABRUPT CHANGE TO THE SOUTH. MOISTURE CONTINUES TO STREAM INTO THE
AREAS...AS EVIDENCED BY WIDESPREAD 50+ DEW POINT. TRIGGER MECHANISM
ALL THAT IS NEEDED ATTM AND THIS IS APPEARING UPSTREAM OVR WRN KS
AND ERN COLORADO ATTM. WV ANALYSIS INDICATING UPPR LOW NORTHWEST OF
SPRINGFIELD COLORADO WITH AN APPG JET STREAK EXTENDING FROM THE WRN
OK PANHANDLE...SWD INTO SERN NM. LIGHTNING STRIKES HAVE BECOME MORE
PREVALENT OVER THE PAST 30 MINUTES FROM PUBELO...TO SOUTH OF
BURLINGTON COLORADO. OTHER GENERAL SHOWERS...WITH ISOLATED
THUNDERSTORMS...CONTINUE ACROSS NRN PORTIONS OF THE CWA ATTM AND
CONTINUE TO SLOWLY EXIT THE FORECAST AREA.

.NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN FORECASTING FOCUS IS
THUNDERSTORM AND SVR POTENTIAL THIS EVENING. THE BEFOREMENTIONED JET
STREAK AND COLD CORE UPPR LOW WILL MOVE INTO NWRN KS/NERN COLORADO
OVER THE NEXT 2 TO 4 HRS. AM EXPECTING CONFECTION TO INITIATE ACROSS
NWRN KS/NERN COLORADO...AS THE JET STREAK CATCHES UP TO THE COLD
POOL. MAIN THREAT WILL BE LARGE HAIL SOUTH OF I-80...BUT ALONG AND
NORTH OF THE WARMFRONT...HELICITY MUCH STRONGER...SO CANNOT RULE OUT
AN ISOLATED TORNADO. BEST THREAT FOR TORNADOES SHOULD BE ALONG AND
WEST OF A LINE FROM KLBF TO KVTN AND NORTH OF THE INTERSTATE...OR
ALONG A TROF AXIS EXTENDING FROM THE SURFACE LOW TO WEST OF
KCDR...AS THIS IS THE ANTICIPATED TRACK OF THE SURFACE LOW...AND
ASSOCIATED TRIPLE POINT.

ON SUNDAY...THE UPPER LEVEL LOW WILL MOVE INTO ERN SD THEN SRN MN BY
AFTERNOON. CANNOT RULE OUT SOME LIGHT WRAP AROUND PRECIPITATION IN
THE NRN ZONES EARLY AS WEAK ISENTROPIC UPGLIDE AND LOW COND PRESSURE
DEFICITS NOTED. ABUNDANT SUNSHINE AND WARM TEMPS EXPECTED SUNDAY
AFTERNOON...THANKS TO STRONG CLEARING BEHIND THE EXITING LOW...AND
LOW LEVEL WESTERLIES. H85 TEMPS WILL SURGE INTO THE TEENS ACROSS THE
WRN HALF OF THE CWA SUNDAY AFTERNOON...SO HIGHS IN THE LOWER 70S
LOOK ON TRACK.

ON MONDAY...UPPR PATTERN WILL BEGIN TO AMPLIFY ON MONDAY AS AN UPPER
LEVEL TROF OF LOW PRESSURE ENTERS THE PACIFIC COAST STATES. LOW
LEVEL THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS MONDAY
MORNING. H85 TEMPS SURGE TO THE MID TO UPPER TEENS MONDAY AFTERNOON.
HAVE PAINTED MID 70S TO LWR 80S FOR MOST LOCATIONS WITH HIGHEST
READINGS IN THE NORTH AND NWRN ZONES...AS H85 TEMPS APPROACH 20C.
RECORD HIGH FOR VALENTINE ON MONDAY IS 82 DEGREES. WITH A HIGH OF 82
IN THE GRIDS...WILL WORD AS SUCH IN THE FCST.

A COLD FRONT WILL MAKE A FUTILE ATTEMPT TO PUSH INTO THE NWRN CWA
MONDAY NIGHT...BEFORE LIFTING NORTH AS A WARM FRONT ON TUESDAY. H85
TEMPS ARE ACTUALLY WARMER FOR TUESDAY...BUT AM A LITTLE CONCERNED
ABOUT CLOUD ISSUES...GIVEN THE DEEPENING TROF ACROSS THE WEST. HAVE
INCREASED TEMPS SOME OVER THE PVS FCST.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...00Z AND 06Z RUNS OF THE
GFS IN DECENT AGREEMENT THIS MORNING...LIFTING A CLOSED LOW ACROSS
THE HIGH PLAINS OF ERN WYOMING AND AND ERN MT ON WEDS. WILL LEAVE
SLIGHT CHANCE POPS IN THE FCST FOR NOW ON TUESDAY NIGHT...EVEN
THOUGH MODEL TRENDS ARE FOR INCREASED DRY SWRLY FLOW WORKING INTO
WRN AND NCENT NEBR DURING THIS PERIOD. THE BEFOREMENTIONED LOW WILL
TRACK NORTHEAST INTO WRN ONTARIO ON FRIDAY AND SATURDAY...FORCING A
BACKDOOR COLD FRONT...MAINLY INTO THE NERN ZONES FOR SATURDAY. WILL
CONTINUE A DRY FCST AFTER MIDWEEK...WITH NWRLY FLOW ALOFT AND DRY
BOUNDARY LAYER AIR IN PLACE. WILL NEED TO WATCH FOR PRECIP SAT NITE
INTO NEXT SUNDAY...AS WAA ALOFT WILL WORK ACROSS THE FORECAST AREA
AS RIDGING BUILDS INTO THE WRN THIRD OF THE CONUS. TEMPERATURES WILL
BE SEASONAL...EVEN WITH THE COLDER INTRUSION LATE WEEK...AND AM
EXPECTING READINGS IN THE MID 50S TO LWR TO MID 60S...CLIMO IS IN
THE MID TO UPPER 50S FOR HIGHS BY THE END OF NEXT WEEK.

&&

.AVIATION...
A WARM FRONT LIFTING ACROSS SOUTHWEST NEBRASKA INTO THE SANDHILLS
WILL BRING SCATTERED THUNDERSTORMS TO MUCH OF THE REGION THROUGH THE
LATE EVENING. NORTH OF THE FRONT OVER THE 098 TWEB ROUTE...MVFR TO
IFR CONDITIONS WILL BE IN PLACE WITH CEILINGS IN THE 700 TO 1500 FT
RANGE AND VISIBILITIES OCCASIONALLY DIPPING BELOW 2 MILES. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO A FEW THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND VERY GUSTY WINDS...AS WELL AS DROPPING
VSBYS TO IFR CONDITIONS IN HEAVY RAIN. MFVR CONDITIONS THROUGH THE
EARLY PART OF SUNDAY SHOULD GRADUALLY LIFT TO VFR CONDITIONS AS
WESTERLY FLOW BRINGS IN DRIER CONDITIONS BY MID-DAY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB/DP
Hazardous weather outlook, Mar 24, 2:33 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT MAR 24 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-251200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SAT MAR 24 2007 /233 PM MDT SAT MAR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WARM FRONT LOCATED NORTH OF INTERSTATE 80 TO NEAR HIGHWAY 91 IN
NORTH CENTRAL NEBRASKA...WILL COMBINE WITH A SYSTEM MOVING OUT OF
EASTERN COLORADO TO PRODUCE SCATTERED THUNDERSTORMS OVER THE
OUTLOOK AREA THIS EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE WITH MODERATE INSTABILITY ACROSS THE AREA DUE TO BRIEF
PERIODS OF SUNSHINE. THE AREA OF GREATEST RISK WILL BE EAST OF AN
OGALLALA TO VALENTINE LINE WITH LARGE HAIL THE MAIN THREAT.
HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT
OVER THE SOUTHERN SANDHILLS...OR BETWEEN INTERSTATE 80 AND HIGHWAY
2...INTO FAR SOUTHWEST NEBRASKA NEAR HIGHWAY 61 NEAR A SURFACE
LOW AND BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.6 hours before the tornado, 93 km from the path. March 24, 2007.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -21621, lifted condensation level 1024 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 79 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-21621 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.4 hours after it, 93 km from the path. March 25, 2007.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 117 joules per kilogram, CIN -13, lifted condensation level 1140 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-03-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
515 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Ogallala (OGA), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:50 UTC62.653.6120° 7 kt1010.5
22:10 UTC60.853.6110° 6 kt1010.2
22:30 UTC62.653.6120° 6 kt1009.8
22:50 UTC60.853.6110° 8 kt1009.8VCTS
23:10 UTC57.253.6100° 6 kt1009.5+RA
23:30 UTC57.253.60° 0 kt1009.1VCTS
23:50 UTC57.255.40° 0 kt1009.1VCTS
00:10 UTC57.255.40° 0 kt1008.8VCTS
00:30 UTC55.446.4190° 14 kt281010.2
00:50 UTC53.646.4160° 14 kt211010.2
01:10 UTC51.844.6170° 13 kt181009.8
01:30 UTC51.844.6170° 10 kt161009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the touchdown began at 23:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of March 24, 2007

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 243:59 AM CDTEF1Gray, TX2.050$38,000
March 243:40 PM MDTEF0Yuma, CO0.310
March 244:22 PM MDTEF0Phillips, CO0.150
March 244:55 PM MDTEF0Phillips, CO0.150
March 245:35 PM MDTEF0Sedgwick, CO0.150
March 245:45 PM MDTEF0Deuel, NE0.110
March 246:53 PM CDTEF0Hayes, NE0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.